Thunderstorm Wind, Loudoun
- When
- August 11, 1:40 PM EST
- Where
- Loudoun County, Round Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.133, -77.817
Downed trees.
Strong winds downed trees and power lines in Fairfax, Fauquier, and Loudoun Counties. Approximately 24,000 people were without power at some point during the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Strong winds downed trees and power lines in Fairfax, Fauquier, and Loudoun Counties. Approximately 24,000 people were without power at some point during the storms. The area was also riddled with penny to quarter size hail. Trained spotters reported a few hail stones as large as tea cups. Reagan National and Dulles International Airports had weather delays of 1 to 3 hours for flights traveling to the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 9:35 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1035 AM EDT WED AUG 11 2004 UPDATE.. VERY BUSY MRNG...WE ARE CONCERNED ABT FLDG THIS WKND W/ TWO TROPICAL STORMS PSBLY IMPACTING THE RGN. ESF WL LKLY BE ISSUED B4 NOON. BUT B4 THAT MID ATLC IS OUTLOOKED FOR SVR THIS AFTN/EVE. THINK PSBL SCENARIO WL BE A LN DVLPG TO OUR NW AND THEN TRACKING E INTO THE CWA LATE AFTN/EVE. WL UPDATE THE HWO/SPS SHORTLY. ZNS ALREADY RELEASED. GOTTA GO...MUCH TO DO... WOODY .SHORT TERM (TODAY AND TONIGHT): WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE UPPER GREAT LAKES...WHILE A VIGOROUS WAVE CONTINUES TO DROP SOUTHEAST ACROSS THE MIDWEST WITHIN THE MEAN TROUGH. ACARS 400-250MB WIND SPEED OBSERVATIONS REVEAL PHASING IS OCCURRING BETWEEN A 60-70KT JET WHICH STRETCHES ACROSS THE GULF STATES...AND THE LEADING EDGE OF A 90-100KT JET WHICH DIVES SOUTHEAST FROM THE UPPER ROCKIES INTO THE OHIO VALLEY. 03Z SURFACE ANALYSIS PLACES A 1003MB CYCLONE SOUTH OF JAMES BAY...WITH A COLD/STATIONARY BOUNDARY STRETCHING SOUTH AND WEST OF THE LOW INTO THE SOUTHERN PLAINS...AND A SECONDARY COLD FRONT CUTTING ACROSS THE WESTERN GREAT LAKES. A LEE TROUGH WAS NOTED ALONG THE MID ATLANTIC APPALACHIANS. AS WITH LAST NIGHT...DECAYING CONVECTION WEST OF THE MOUNTAINS WILL PROVIDE A MID/UPPER LEVEL CLOUD CANOPY FROM TIME TO TIME DURING THE DAY. COUPLED WITH AFTERNOON CU...EXPECT PARTLY SUNNY SKIES. AS THE WAVE CONTINUES SOUTHEAST...EXPECT PHASING BETWEEN TWO JET STREAMS TO CONTINUE AND STRENGTHEN. THIS SUPPORTS STALLING THE SURFACE BOUNDARY DURING THE SHORT TERM PERIOD. EXPECT SURFACE BASED CONVECTION TO INITIATE ALONG THE FRONTAL BOUNDARY (AND NEAR THE SHEAR AXIS OF THE UPPER LEVEL JET) ACROSS THE MOUNTAINS DURING THE MIDDAY...TRAVERSING EAST ACROSS MUCH OF THE FORECAST AREA DURING THE LATE AFTERNOON. IN THE MEAN TIME...THE EASTERN FORECAST AREA WILL HAVE PLENTY OF TIME TO DESTABILIZE INTO THE AFTERNOON...AS 00Z ETA/GFS BUFKIT FORECAST SOUNDINGS INDICATE 1000-1500 J/KG OF MLCAPE DURING THE MID AFTERNOON. SURFACE FLOW WILL ALSO REMAINED BACKED ACROSS THE SAME AREA WITH THE LEE TROUGH IN PLACE. INVERTED-V SIGNATURE SUGGESTS STORMS MAY PRODUCE GUSTY TO DAMAGING WINDS...WHILE WETBULB ZERO HEIGHTS AROUND 10KFT...NCAPE VALUES OF .15 AND DEEP LAYER SHEAR (MOST FAVORED ACROSS THE NORTHERN FORECAST AREA) SUGGEST LARGE HAIL MAY ALSO OCCUR. WITH LITTLE CHANGE IN LOW LEVEL TEMPERATURES EXPECTED...HIGH TEMPERATURES SHOULD BE NEAR YESTERDAYS HIGHS. WITH THE 850MB COLD FRONT AND UPPER LEVEL JET AXIS ALONG THE APPALACHIANS...MAINTAINED CHANCE POPS OVERNIGHT GIVEN AMOUNT OF INSTABILITY ALOFT. AM PLAYING A SLOWER COLD FRONTAL PROGRESSION BASED ON OBSERVED PHASING...HOWEVER DID MENTION COOLER LOW TEMPERATURES ACROSS THE WEST WHERE COOLER AIR MAY FILTER IN BY DAWN. && .LONG TERM (THURSDAY THROUGH TUESDAY) THE UPPER LEVEL TROUGH IS PROGGED TO CONTINUE TO DEEPEN OVER THE EASTERN U.S. ON THURSDAY. THE COLD FRONT CURRENTLY APPROACHING FROM W WILL REMAIN ACROSS THE REGION. A WAVE OF LOW PRESSURE IS PROGGED TO DEVELOP AND RIDES NORTHEAST BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY INTO FRIDAY (WITH A SLIGHT RISK FOR SVR). AS SUCH WILL RAISE POPS DURING THAT TIME FRAME. ON FRIDAY AS THE LOW MOVES OFF TO THE NE IT BRINGS A COLD FRONT THROUGH THE AREA. AFTER THE COLD FRONT MOVES THROUGH HIGH PRESSURE IS PROGGED TO BUILD INTO THE REGION WITH COOLER TEMPS EXPECTED FOR THE WEEKEND. BUT WHAT CONTINUES TO BE THE WILD CARD IS THE TWO TROPICAL SYSTEMS BONNIE CHARLEY. BOTH SYSTEMS ARE PROGGED TO MOVE UP THE EASTERN U.S. SPREADING TROPICAL MOISTURE AND ENERGY TOWARDS THE MID-ATLANTIC THIS WEEKEND INTO EARLY NEXT WEEK. THERE IS STILL QUITE A BIT OF UNCERTAINTY ABOUT THIS...BUT WILL START TRENDING MORE PESSIMISTIC WITH CLOUDS AND POPS IN THE FORECAST SAT THROUGH MON. IF WE DO GET A ONE TWO PUNCH FROM THESE SYSTEMS FLOODING RAINS IS A DEFINITE THREAT. WILL HOLD OFF ON AN ESF...BUT WILL ADD CONCERNS TO HWO. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY ALL MARINE ZONES. SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI LONG TERM FORECASTER: ND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 441 AM EDT WED AUG 11 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-121000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 441 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A COLD FRONT APPROACHING THE APPALACHIAN MOUNTAINS FROM THE OHIO VALLEY WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON ACROSS THE MOUNTAINS...WHICH WILL TRAVEL EAST AND AFFECT LOCATIONS FROM THE BLUE RIDGE EAST TO THE CHESAPEAKE BAY DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH HEAVY DOWNPOURS...GUSTY TO DAMAGING WINDS...AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY...ESPECIALLY EAST OF THE BLUE RIDGE AS THE COLD FRONT STALLS ACROSS THE REGION. TROPICAL SYSTEMS BONNIE AND CHARLEY ARE FORECAST TO AFFECT THE REGION FRIDAY AND AGAIN LATE DURING THE WEEKEND. THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THE TRACK AND TIMING OF THESE SYSTEMS. HEAVY RAINFALL AND POSSIBLE FLOODING WILL BECOME AN INCREASING CONCERN DURING THE WEEKEND WITH THE POSSIBLE CUMULATIVE AFFECTS OF THESE TWO SYSTEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. ROGOWSKI/ND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 200 PM EDT WED AUG 11 2004 VAZ027-028-030-031-042-WVZ053-111845- CLARKE VA-FREDERICK VA-JEFFERSON WV-LOUDOUN VA-SHENANDOAH VA-WARREN VA- 200 PM EDT WED AUG 11 2004 AT 157 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WICKLIFFE TO WHITE POST TO 2 MILES EAST OF STRASBURG...MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BERRYVILLE...STEPHENS CITY...STRASBURG AND BLUEMONT WILL BE AFFECTED BY THESE STORMS THROUGH 245 PM EDT. IN ADDITION...HEAVY RAINFALL OF UP TO ONE TO TWO INCHES IN LESS THAN ONE HOUR COULD OCCUR CAUSING PONDING OF WATER IN LOW LYING AREAS. DO NOT DRIVE OR CROSS ON FOOT IF WATER IS FLOWING OVER THE ROADS. RESIDENTS SHOULD BE ON THE ALERT FOR THREATENING WEATHER AND FOR POSSIBLE WARNINGS. LISTEN TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER UPDATES. SMZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 217 PM EDT WED AUG 11 2004 VAZ041-111900- FAUQUIER VA- 217 PM EDT WED AUG 11 2004 AT 215 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF ADA...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF THE PLAINS AND HUME WILL BE AFFECTED BY THIS STORM THROUGH 300 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. IN ADDITION...HEAVY RAINFALL OF UP TO ONE TO TWO INCHES IN LESS THAN ONE HOUR COULD OCCUR CAUSING PONDING OF WATER IN LOW LYING AREAS. DO NOT DRIVE OR CROSS ON FOOT IF WATER IS FLOWING OVER THE ROADS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA. LISTEN TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER UPDATES. SMZ
The Sterling radar (KLWX), 33 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Downed trees.
Trees and power lines down.
Penny to golf ball size hail was reported in Chantilly.
Penny size hail was observed in the City of Fairfax.
Quarter to teacup size hail fell in Annandale. The larger hail caused dents to several cars in the vicinity.
Quarter to walnut size hail was reported in Falls Church.
Penny to Walnut size hail fell in Arlington County.
Trees and power lines down. across the city.
Hen egg size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421717, 5421716, 5421723, 5421719, 5421720, 5421721, 5421722, 5421715, 5421718.